Loss of hair is likely caused by aging, not medication


October 09, 1990|By Dr. Thomas E. Finucane

I received a question recently about hair loss due to medication. A reader said she had been losing her hair for the last year and half, and her personal physician and two dermatologists suggested it might be because of the medication she was taking. She had been taking verapamil (calan isoptin), then switched to Captopril (capoten).

The answer to this question depends in part on the age and sex of the person, the rate and pattern of hair loss and what the scalp looks like.

Immediately following menopause, for example, it's normal to have a mild generalized decrease in the number of scalp hairs. There is nothing "diseased" about this, and there's no known proven treatment for it as far as I know, with the exception of one I'll discuss later.

Almost all men begin to lose hair at advanced ages. In some, the loss begins early, goes fast, and follows the typical "male pattern" familiar to us all.

After 65, many men and women will notice a generalized mild loss of hair. This is usually very gradual, and the scalp continues to look normal.

Then there are a variety of relatively unusual diseases that can have hair loss as a symptom. These include syphilis, lupus and some other auto-immune diseases. In many cases, the hair loss occurs in patches, rather than as a generalized or male pattern loss. In this group of diseases, the skin is the primary target of disease and the hair is an "innocent bystander."

Drugs can cause hair loss. In my opinion, however, it is hard to know whether verapamil actually does. Many people take this medicine; some have hair loss and some don't, making it hard to know whether the drug is at fault.

If you are 65 or older and hair loss is gradual and generalized, and three physicians, including two dermatologists, have examined you, I think it's unlikely that there is a treatable underlying cause. Physicians are aware of how important hair can be to people, and I think most would take such a complaint seriously.

zTC If you have male pattern baldness involving the top of the head more than the forehead, there is one possible treatment: a blood pressure medicine called Minoxidil, which has a side effect of making hair grow. It can be rubbed on as a lotion and can have some effect.

However, it is quite expensive and has other side effects. It has been tested mainly in healthy men with normal scalps and no heart disease. We really don't know whether it works or is safe in other groups of patients.

There is no other medication that has been shown to work, though there are many on the market.

To the reader who posed this question, I think the most likely answer is you'll just have to bow to the inevitable. You could point out to your doctor that the problem is continuing even though you are no longer taking verapamil and ask for further advice.

*Dr. Finucane is in the Division of Geriatric Medicine at the Francis Scott Key Medical Center.

Baltimore Sun Articles
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.